[Skip to Content]
[Skip to Content Landing]
Article
August 8, 1953

CHLOROQUINE DIPHOSPHATE IN TREATMENT OF DISCOID LUPUS ERYTHEMATOSUS

Author Affiliations

Cincinnati

From the Department of Dermatology and Syphilology of the University of Cincinnati College of Medicine.

JAMA. 1953;152(15):1428-1429. doi:10.1001/jama.1953.63690150002009a
Abstract

Since the initial success of the treatment of lupus erythematosus with quinacrine (Atabrine) by Prokoptchouk1a and Popoff and Kutinscheff1b and later by Page,2 in Europe, attempts have been made to find other less toxic antimalarial agents. Numerous investigators3 in this country also have had good results with the use of quinacrine in this disorder, but they have warned about its toxic effects, which may include production of fatal aplastic anemia.3b

After conferences with Dr. Leon Schmidt,4 director of malarial research at the Institute of Medical Research, Christ Hospital, chloroquine was selected as investigative material, because it is distinctly less toxic, it may be found in the skin in appreciable amounts after oral ingestion, and it does not discolor the skin as does quinacrine. A review of the literature and our own experience revealed that the toxic effects of chloroquine diphosphate are insignificant. Toxic symptoms

First Page Preview View Large
First page PDF preview
First page PDF preview
×